More Causes of Immune Intravascular Hemolysis
Acute immune intravascular hemolysis can also represent a delayed hemolytic transfusion reaction. This is a consideration in this case, because the patient received 2 units of red cells 2 weeks before this admission. Note that 50% of red cell heterologous IgG antibodies become undetectable after 5 years because of a lack of further exposure to foreign red cell antigens.
Suppose that the patient had made an IgG red cell antibody in the distant past, and recently received red cells containing that antigen. The type and antibody screen before that transfusion could have been negative because of inactivity of the lymphocyte memory cells to produce enough antibodies to be detected by the screen. Then, after reexposure to the foreign red cell antigen, the lymphocyte memory cells produce a rapid anamnestic response within 3-21 days, coating the antigens on the newly transfused cells. If the foreign antigen is one of the IgG antibodies that can bind complement (Jka, Jkb, K, Fya , Fyb), then immune intravascular hemolysis may occur.
Many drugs can also cause an IgG antibody-mediated, DAT-positive hemolysis of the patient's own red cells. Examples include acetaminophen, penicillin, cephalosporins, and alpha-methyldopa. When the drug is removed, the hemolysis usually stops.
Autoimmune hemolysis can rarely show mixed-type cold (IgM) and warm (IgG) antibodies. This case did not demonstrate immune hemolysis because the type and antibody screen and cross-match showed ABO compatibility and were negative for unexpected antibodies. Moreover, the DAT showed no reactivity with anti-IgG or anti-C3bd.
The patient's history of increasing IgG kappa monoclonal protein could be a consideration for hemolysis. However, the patient's monoclonal antibody was not observed in the past to be coating the patient's red cells, and the DAT was negative. Therefore, it is doubtful that the increase in monoclonal myeloma protein could be causing the hemolysis.
The patient received 2 autologous bone marrow transplants. If he had a heterologous bone marrow transplant from an ABO group other than the original ABO of the patient, then a hemolytic reaction might be a possibility, but this was not the case here.
Medscape Pathology © 2013
Cite this: Is This a Hemolytic Transfusion Reaction? - Medscape - Dec 11, 2013.